Washington, 2006

Flash Flooding and Debris Flow in Washington, June 12, 2006

June 12, 2006 · NWS OTX · 8 events in 2 counties and zones

During the evening of June 12th, a thunderstorm with very heavy rain tracked through Chelan county from south to north. Rain rates of 1 to 2 inches in 1/2 hour were reported by weather spotters.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of June 12th, a thunderstorm with very heavy rain tracked through Chelan county from south to north. Rain rates of 1 to 2 inches in 1/2 hour were reported by weather spotters. Numerous reports of hillsides washed away and flash flooding were received from the Entiat River Basin, Eagle Creek, and the Ollala Canyon. The Big Creek Campground on Lake Chelan was destroyed by the flash flood. In the Entiat River Valley, two women were injured and trapped in their house when mud filled the house and knocked it off its foundation. Several other homes were damaged my mud and debris in the area. Outflow winds from this thunderstorm destroyed a greenhouse southwest of Dryden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 3:40 PM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 3:40 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT MON JUN 12 2006

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SIT OVER THE
PACIFIC NORTHWEST THROUGH MUCH OF THIS WEEK. ONE WEATHER SYSTEM
WILL MOVE THROUGH THE AREA THIS EVENING BRINGING THE THREAT OF
THUNDERSTORMS TO THE AREA. AFTER A DAY OF SHOWERS ON TUESDAY
ANOTHER COOL AND WET DAY IS EXPECTED ON WEDNESDAY.

&&

.DISCUSSION...
REST OF THIS EVENING...INTERMEDIATE ZONE UPDATE TO ADD WATCH
HEADLINE AND BEEF UP SEVERITY WORDING FOR FAR SOUTHEASTERN ZONES
THIS EVENING. THESE COUNTIES ARE UNDER MAIN AXIS OF SEVERE WEATHER
THREAT THIS EVENING WITH RADAR AND SATELLITE INDICATING ENERGETIC
CELLS UPSTREAM OVER NORTHEASTERN OREGON...WITH A COUPLE MORE HOURS OF
SUN LIKELY LEADING TO FURTHER DESTABILIZATION OF THE AIR MASS.
ELSEWHERE SCATTERED EVENING THUNDERSTORMS STILL EXPECTED AS WELL...
BUT POTENTIAL FOR SEVERE BEHAVIOR IS LESS (BUT STILL
REMOTELY POSSIBLE) WITH EARLIER CLOUDS AND RAIN RETARDING MAXIMUM
TEMPERATURES ENOUGH TO CREATE LESS OF A THREAT THIS EVENING.
OTHERWISE PREVIOUS DISCUSSION FORECAST THOUGHTS REMAIN SAME.
/FUGAZZI

&&

.AVIATION...VFR CONDITIONS PREVAIL. MOIST SOUTHERLY FLOW WILL
BRING NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO THE
REGION THIS EVENING. THE MAIN THREAT FOR FOR STRONG TO SEVERE
THUNDERSTORMS WILL BE IN THE BLUE MTS AND KLWS AREA THRU
5Z...MEANWHILE THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS IN
THE NRN CASCADES AND FROM NE WA INTO N IDAHO. THESE STORMS COULD
BRING MVFR AND TEMPO IFR CONDITIONS WITH MT OBSCURATIONS DUE THE
HEAVY RAIN...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. THE
CONVECTION WILL DIMINISH AFTER 08Z...LINGERING IN THE NRN MTS
OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH MORNING. AFTER 18Z
TUES...AFTERNOON CONVECTION WILL REDEVELOP WITH SCT -SHRA AND
ISOLD -TSRA ANTICIPATED IN MOST AREAS. RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  74  54  64  50  70 /  60  40  70  70  60  10
COEUR DALENE  59  73  54  63  48  68 /  60  40  70  70  60  10
PULLMAN        56  73  52  63  46  67 /  60  40  70  60  30  10
LEWISTON       63  79  58  71  53  74 /  60  40  70  60  30  10
COLVILLE       57  73  53  67  44  69 /  60  40  60  70  60  30
SANDPOINT      56  72  51  64  47  68 /  60  30  60  70  60  40
KELLOGG        55  74  52  64  47  67 /  60  40  70  70  60  40
MOSES LAKE     61  76  57  75  51  75 /  60  40  60  60  20  10
WENATCHEE      63  76  58  75  53  74 /  60  40  60  50  20  10
OMAK           57  77  56  74  50  73 /  60  40  60  60  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH 472 FOR LEWIS AND NEZ PERCE COUNTIES
     UNTIL 1000 PM PDT.
WA...SEVERE THUNDERSTORM WATCH 472 FOR ASOTIN AND GARFIELD COUNTIES
     UNTIL 1000 PM PDT.
&&
Hazardous weather outlook, Jun 12, 3:26 PM PST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT MON JUN 12 2006

IDZ001>004-WAZ033-036-037-042-132330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
PULLMAN...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
426 PM PDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THERE IS THE POSSIBILITY FOR SCATTERED STRONG THUNDERSTORMS THIS EVENING.
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. THESE
STORMS COULD PRODUCE HEAVY RAIN... LARGE HAIL AND WIND GUSTS TO 50
MPH OR GREATER. THERE IS ALSO A SMALL RISK OF AN ISOLATED WEAK
TORNADO. AN UPPER LOW SETTING UP OFF THE PACIFIC COAST AND A WARM
SOUTHERLY FLOW WILL RAMP UP TEMPERATURES AND INSTABILITY. SURFACE
LOW PRESSURE EXPECTED TO DEVELOP OVER THE INTERIOR NORTHWEST AND
REGIONAL TOPOGRAPHY WILL AID IN STORM DEVELOPMENT. PERSONS ACROSS
THE NORTHERN IDAHO PANHANDLE SHOULD STAY TUNED TO THE LATEST
FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WAZ034-035-038-041-043-044-132330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
426 PM PDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. THESE STORMS COULD PRODUCE HEAVY RAIN...HAIL AND GUSTY
WINDS. AN UPPER LOW SETTING UP OFF THE PACIFIC COAST AND A WARM
SOUTHERLY FLOW WILL RAMP UP TEMPERATURES AND INSTABILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

IDZ026-027-WAZ031-032-132330-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON
426 PM PDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH BOX NUMBER 472 WILL BE IN EFFECT UNTIL
10 PM. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING WITH ISOLATED SEVERE THUNDERSTORMS
LIKELY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN... LARGE HAIL AND WIND GUSTS TO 50 MPH OR GREATER. THERE IS
ALSO A SMALL RISK OF AN ISOLATED WEAK TORNADO. AN UPPER LOW
SETTING UP OFF THE PACIFIC COAST AND A WARM SOUTHERLY FLOW WILL
RAMP UP TEMPERATURES AND INSTABILITY. SURFACE LOW PRESSURE
EXPECTED TO DEVELOP OVER THE INTERIOR NORTHWEST AND REGIONAL
TOPOGRAPHY WILL AID IN STORM DEVELOPMENT. PERSONS ACROSS THE
NORTHERN IDAHO PANHANDLE SHOULD STAY TUNED TO THE LATEST FORECASTS
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The Seattle radar (KATX), 161 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Chelan

When
June 12, 6:45 PM PST to 8:00 PM PST
Where
Chelan County, 1 mi NE of Dryden
Reported by
EMERGENCY MANAGER
Coordinates
47.500, -120.600

Debris Flow, W Okanogan/C&w Chelan

When
June 12, 6:45 PM PST to 7:00 PM PST
Where
W Okanogan/C&w Chelan forecast zone
Injuries
2 direct, 0 indirect
Reported by
PARK/FOREST SERVICE

Thunderstorm Wind, Chelan

When
June 12, 6:45 PM PST to 6:55 PM PST
Where
Chelan County, 3 mi SW of Dryden
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Flash Flood, Chelan

When
June 12, 6:50 PM PST to 8:00 PM PST
Where
Chelan County, 1 mi N of Leavenworth
Reported by
EMERGENCY MANAGER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Flash Flood, Chelan

When
June 12, 6:50 PM PST to 8:30 PM PST
Where
Chelan County, 6 mi NNW of Ardenvoir
Reported by
TRAINED SPOTTER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Flash Flood, Chelan

When
June 12, 7:15 PM PST to 8:30 PM PST
Where
Chelan County, 12 mi NW of Entiat
Reported by
EMERGENCY MANAGER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Flash Flood, Chelan

When
June 12, 7:33 PM PST to 8:30 PM PST
Where
Chelan County, 5 mi NW of Ardenvoir
Reported by
TRAINED SPOTTER
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Flash Flood, Chelan

When
June 12, 8:25 PM PST to 9:30 PM PST
Where
Chelan County, 19 mi W of Entiat
Reported by
AMATEUR RADIO
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515808, 5515813, 5515855, 5515809, 5515810, 5515811, 5515812, 5515814.